Hail, Emmons
- When
- August 6, 7:10 AM CST to 7:13 AM CST
- Where
- Emmons County, 10.36 mi S of Kintyre
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.400, -99.950
Thunderstorms moved slowly across south central North Dakota in the morning, with a primary threat of heavy rain. One thunderstorm became severe over Emmons County, producing one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms moved slowly across south central North Dakota in the morning, with a primary threat of heavy rain. One thunderstorm became severe over Emmons County, producing one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 5:41 AM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 641 AM CDT THU AUG 6 2015 .UPDATE... ISSUED AT 636 AM CDT THU AUG 6 2015 TIMING OF PRECIPITATION PROPAGATION NORTHEASTWARD WAS SLOWED BASED ON THE LATEST RADAR OBSERVATIONS. THE MAIN THREAT CONTINUES TO BE THE POTENTIAL FOR FLASH FLOODING ACROSS THE SOUTH CENTRAL/SOUTHEAST COUNTIES WHERE ECHO TRAINING HAS BEEN ONGOING FOR MUCH OF THE MORNING. INSTANTANEOUS RAIN RATES...SURFACE REPORTS OF RAINFALL...AND THE PRESENCE OF FREQUENT LIGHTENING SUGGESTS AN ABSENCE OF WARM RAIN PROCESSES. THUS...HELD OFF ON ISSUING ANY FLOOD ADVISORIES OR FLASH FLOOD WARNINGS IN DICKEY COUNTY. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 340 AM CDT THU AUG 6 2015 HIGHLIGHTS OF THE SHORT TERM IS TIMING AND AREAL COVERAGE OF CONVECTION...AND THREAT OF HEAVY RAINFALL. CURRENTLY...AN UPPER LEVEL LOW/TROUGH WAS OVER THE ROCKIES...WITH A SERIES OF STRONG UPSTREAM SHORTWAVE ENERGY IMPULSES MOVING NORTHEAST FROM THE INTERMOUNTAIN WEST INTO THE NORTHERN PLAINS. AHEAD OF THE SYSTEM...AN ESTABLISHED SOUTHERLY LOW LEVEL JET OVER THE EASTERN DAKOTAS WAS ASSOCIATED WITH A SMALL CLUSTER OF THUNDERSTORMS OVER THE JAMES RIVER BASIN FROM MCINTOSH AND DICKEY COUNTIES IN NORTH DAKOTA SOUTHWARD TOWARDS ABERDEEN IN SOUTH DAKOTA. MEANWHILE OUT WEST...THE AFOREMENTIONED UPPER LEVEL TROUGH WAS ASSOCIATED WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM SASKATCHEWAN TO EASTERN MONTANA TO THE DAKOTAS. THE LATEST NAM/HRRR AND HIGH RESOLUTION SHORT TERM MODELS INDICATE THAT MORE WIDESPREAD CONVECTION FROM EASTERN MONTANA AND WESTERN SOUTH DAKOTA WILL LIFT NORTHEASTWARD INTO NORTH DAKOTA THIS MORNING...WITH NUMEROUS SHOWERS AND THUNDERSTORMS OCCURRING FROM NORTHWEST TO SOUTHEASTERN NORTH DAKOTA THROUGH THE DAY...AS PER THE ARCING ORIENTATION OF THE UPPER LEVEL IMPULSES LIFTING NORTHEAST ACROSS THE STATE TODAY. ALONG WITH THUNDERSTORMS ASSOCIATED WITH THE LOW LEVEL JET PLAGUING THE JAMES RIVER BASIN...MORE CONVECTION IS EXPECTED LATER TODAY AS THE MAIN UPPER LEVEL IMPULSE SHORTWAVE MOVES ACROSS THE STATE...REACHING THE JAMES VALLEY THIS AFTERNOON. PWATS OF 1.50 WITH WARM RAIN PROCESSES IN PLAY WILL KEEP THE THREAT OF HEAVY RAINFALL OVER THE SOUTH CENTRAL. MAY NEED TO WATCH FOR FARTHER NORTH AND WEST FOR PERSISTENT RAINS LEADING TO SOME HEAVY RAINS. CONFIDENCE IS NOT HIGH ENOUGH TO EXPAND THE FLASH FLOOD WATCH. THE SYSTEM BEGINS MOVING EASTWARD OUT OF OUR AREA DURING THE EVENING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 340 AM CDT THU AUG 6 2015 IN THE WAKE OF THE NORTHWESTERN U.S. TROUGH PROGRESSION INTO SOUTHEAST CANADA THIS WEEKEND...THE MAIN FORECAST FOCUS SHIFTS TO THE RETURN TO STRONG RIDGING OVER THE GREAT PLAINS AS A WEST COAST TROUGH BECOMES REESTABLISHED. RESULTANT DOWNSTREAM RIDGING ALOFT SHOULD REDUCE PRECIPITATION CHANCES AT LEAST DURING THE EARLY PART OF NEXT WEEK. BY WEDNESDAY NIGHT...THOUGH...THERE IS GOOD AGREEMENT AMONG THE 00 UTC ECMWF/GFS/GEFS THAT MID LEVEL SHORTWAVES WILL BEGIN TO EJECT INTO MONTANA...AND PERHAPS NORTH DAKOTA. CONSEQUENTLY...PRECIPITATION CHANCES RETURN WEDNESDAY NIGHT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 636 AM CDT THU AUG 6 2015 MAIN HAZARDS TO AVIATION WILL BE THUNDERSTORMS AND POSSIBLE MVFR TO IFR CONDITIONS. AT 6 AM CDT...A COLD FRONT HAD DROPPED SOUTH ACROSS NORTHERN NORTH DAKOTA WITH IFR CIGS AND VSBYS IN FOG. THESE CIGS HAD AFFECTED KMOT AND WAS APPROACHING KISN...AND PERHAPS KBIS AND KJMS. HOWEVER...SHOWERS AND ISOLATED THUNDERSTORMS FROM THE LARGE STORM SYSTEM MOVING IN FROM THE WEST WAS POISED TO MOVE INTO KISN AND KDIK AND NEGATE ANY IFR CIGS OR VSBYS WITH GOOD ATMOSPHERIC MIXING. THE SHOWERS AND THUNDERSTORMS WILL EXPAND AND MOVE ACROSS KISN...KDIK...KBIS BEFORE 15Z AND REACH KMOT AND KJMS BY AROUND 18Z. THE STORM SYSTEM MOVES EAST LATE THIS AFTERNOON AT KISN/KDIK AND THIS EVENING AT KBIS/KMOT/KJMS ENDING THE THREAT OF RAIN SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 AM CDT /9 AM MDT/ THIS MORNING THROUGH THIS EVENING FOR NDZ019>023-025-034>037-042-045>048-050-051. && UPDATE...SCHECK SHORT TERM...JV LONG TERM...SCHECK AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT THU AUG 6 2015 NDZ001>005-009>013-017-018-031>033-040-041-043-044-070915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 404 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 94. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. NDZ019>023-025-034>037-042-045>048-050-051-070915- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 404 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 94. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. JV/SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 737 AM CDT THU AUG 6 2015 NDZ045-046-061300- EMMONS ND-SIOUX ND- 737 AM CDT THU AUG 6 2015 ...THUNDERSTORMS WITH HEAVY RAINFALL ACROSS EASTERN SIOUX INTO EMMONS COUNTIES... AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF LINTON TO PRAIRIE KNIGHTS RESORT...AND MOVING NORTHEAST AT 10 MPH. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. LOCATIONS IMPACTED INCLUDE... LINTON...PRAIRIE KNIGHTS RESORT...BEAVER BAY RECREATION AREA AND TEMVIK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4643 9993 4635 10065 4619 10075 4622 9992 TIME...MOT...LOC 1236Z 237DEG 9KT 4634 9996 4626 10061 AYD
The Bismarck radar (KBIS), 74 km away, was scanning. The volume nearest the first event began at 13:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595721.